Colorado, 2008

Hail and Damaging Wind in Colorado, July 18, 2008

July 18, 2008 · NWS PUB · 4 events in 3 counties and zones

Severe thunderstorms producing hail up to the size of quarters and wind gusts around 60 mph at times from El Paso County to Bent County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms producing hail up to the size of quarters and wind gusts around 60 mph at times from El Paso County to Bent County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 18, 1:52 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 18, 1:52 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
252 PM MDT FRI JUL 18 2008

.SHORT TERM...
(TONIGHT AND SATURDAY)

FORECAST CHALLENGE IS AGAIN THUNDERSTORM COVERAGE

CURRENTLY TWO UPPER FEATURES WORKING ON FORECAST AREA PRODUCING
ISOLATED TO SCATTERED THUNDERSTORMS. FIRST FEATURE IS A PLUME OF
MOISTURE THAT EXTENDS INTO SOUTHERN COLORADO FROM NORTHER NEW
MEXICO AND ARIZONA. THUNDERSTORMS DEVELOPING MAINLY OVER SOUTHERN
SANGRE DE CRISTO MOUNTAINS AND PIKES PEAK/PALMER DIVIDE. SECOND
FEATURE IS A SHORT WAVE WORKING INTO WESTERN COLORADO PRODUCING
THUNDERSTORMS ALONG CONTINENTAL DIVIDE. SURFACE DEW POINTS REMAIN
IN THE 50S OVER THE PLAINS WITH 40S TO THE WEST. PLENTY TO WORK
WITH IF WE CAN GET THE UPPER SUPPORT.

TONIGHT...LOOKS LIKE SOUTHWEST PLUME WILL VEER EAST AND AFFECT
MOSTLY SOUTHERN AREAS WHILE WESTERN SHORT WAVE IMPACT CENTRAL
MOUNTAINS AND NORTH. RAISED POPS EARLIER TODAY TO SUGGEST BETTER
COVERAGE GIVEN THE TWO FEATURES. HELD THOSE POPS UP THROUGH THE
EVENING THEN TAPERED THEM OFF AFTER 03Z. KEPT LOW POPS ALONG
SOUTHERN TIER OVERNIGHT.

SATURDAY...WEDGE OF DRIER AIR MOVES INTO THE REGION AS UPPER HIGH
REBUILD OVER US. STAYED WITH CURRENT FORECAST POPS/TEMPS THAT
REFLECT VERY WARM TEMPS AND DRY CONDITIONS EXCEPT FOR LOW POPS
SOUTHWEST MOUNTAINS.

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

...HOT AND MOSTLY DRY WEATHER SOUTHEAST CO SUN-MON...
...A MORE ACTIVE THUNDERSTORM PATTERN STILL POSSIBLE TUE-FRI...

SUNDAY AND MONDAY...MODELS CONTINUE TO SUPPORT THE 500MB HIGH
PRESSURE SYSTEM TO BE CENTERED OVER EAST CENTRAL-NORTHEAST CO
SUNDAY AND POSSIBLY INTO MONDAY. THE DEEPER RIDGE OF MOISTURE
WILL SETTLE FURTHER WEST FROM AZ TO THE GREAT BASIN INTO WESTERN
CO EACH DAY. IT IS POSSIBLE THIS MOISTURE RIDGE MAY SHIFT A LITTLE
FURTHER EAST ON MONDAY. THE COMBINATION OF DAYTIME HEATING...WEAK
UPPER LEVEL DISTURBANCES...AND THE MOISTURE RIDGE WILL SUPPORT
THUNDERSTORM DEVELOP...PRIMARILY ALONG THE CONTINENTAL DIVIDE AND
WESTWARD. THE THUNDERSTORM STEERING CURRENTS WILL BE WESTERLY(FROM
THE EAST TO THE WEST) ACROSS MUCH OF SOUTHERN CO. SURFACE BASED
THUNDERSTORM DEVELOPMENT ACROSS SOUTHEAST CO PLAINS SHOULD BE AT A
MINIMUM OR NIL GIVEN THE RELATIVELY STRONG CAPPING INVERSION
ALOFT SUPPRESSING ANY SURFACE BASED THUNDERSTORM INITIATION. ANY
THUNDERSTORMS THAT DEVELOP OVER THE SOUTHEAST CO MOUNTAINS WILL
MOVE WESTWARD AND NOT TYPICALLY INTO THE I-25 CORRIDOR...SO THE
THREAT FOR PRECIPITATION WILL BE VERY LOW OR NIL ACROSS THE I-25
CORRIDOR SUNDAY AND MONDAY AFTERNOON/EVENING. THE MAIN
THUNDERSTORM THREAT ACROSS THE CONTINENTAL DIVIDE...ESPECIALLY
THE SOUTHWEST MOUNTAINS...WILL BE LOCALLY MODERATE TO HEAVY RAIN
GIVEN 700-500MB SPECIFIC HUMIDITY VALUES OF 6-7.5 G/KG...FREEZING
LEVEL 14K-17K FT MSL... AND STEERING CURRENTS OF 10KTS OR LESS.
HOT SURFACE TEMPERATURES WILL CONTINUE WITHIN THE HIGH PRESSURE
SYSTEM ALOFT GIVEN 700MB TEMPERATURES OF +18C TO +21C GENERALLY
ALONG THE I-25 CORRIDOR AND MOUNTAINS/HIGH VALLEYS. HIGH
TEMPERATURES AROUND 100F WILL STILL BE LIKELY FROM PUEBLO TO LA
JUNTA SUNDAY AND MONDAY AFTERNOON.

TUESDAY THROUGH FRIDAY...VERY CHALLENGING FORECAST AND IT DEPENDS
ON ACTUALLY WHERE THE MIDDLE TO UPPER LEVEL HIGH PRESSURE RESIDES.
THE DGEX AND ECMWF CONTINUE TO PROJECT THE UPPER HIGH TO SHIFT A
LITTLE FURTHER EAST OF THE ROCKIES AND WOULD SUPPORT...ALBEIT WEAK...
RELATIVELY DEEP SOUTH-SOUTHWESTERLY FLOW ACROSS THE DESERT SOUTHWEST
INTO THE GREAT BASIN AND CENTRAL ROCKIES. THE DEGREE OF MONSOONAL
MOISTURE THAT MIGRATES INTO THE CENTRAL ROCKIES IS STILL THE
WILDCARD FOR TUESDAY THROUGH THURSDAY. THE DGEX WANTS TO SHIFT THE
700-500MB MOISTURE LAYER OF SPECIFIC HUMIDITIES OF 5-7 G/KG INTO
MUCH OF CO TUESDAY THROUGH THURSDAY. IF THIS OCCURS... THEN A
LITTLE HIGHER GRADE MOISTURE WILL BE ACROSS CO WITH THE POTENTIAL
FOR MODERATE TO HEAVY RAINFALL IN A SHORT PERIOD OF TIME GIVEN THE
AMPLE MOISTURE...FREEZING LEVEL 16K-17K FT MSL...AND STEERING
CURRENTS 5KTS OR LESS...ESPECIALLY OVER THE MOUNTAINS/HIGH VALLEYS
AND I-25 CORRIDOR. BY FRIDAY...THERE IS THE POTENTIAL FOR THE
UPPER LEVEL HIGH TO RECENTER ITSELF OVER CO. ON THE OTHER HAND...
THE GFS ENSEMBLE DATA SUGGESTS THE UPPER HIGH COULD REMAIN
DIRECTLY OVER CO THROUGH THE PERIOD. IF THIS OCCURS...THEN THE
HIGH QUALITY MOISTURE WILL REMAIN TO OUR SOUTH AND WEST OF CO.
WITHIN THE HIGH PRESSURE CENTER...MOISTURE SHOULD JUST RECYCLE
ITSELF FROM DIURNAL ISOLATED-SCATTERED THUNDERSTORMS. TEMPERATURES
SHOULD BE AROUND OR SLIGHTLY ABOVE SEASONAL NORMS THROUGH THE
PERIOD. METZE

&&

.AVIATION...

SCATTERED MOUNTAIN THUNDERSTORMS UNTIL 03Z. ISOLATED OVER THE
PLAINS. POSSIBLE MVFR CIGS OVER EASTERN PLAINS AFTER 09Z OTHERWISE
VFR.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&

21/17
Hazardous weather outlook, Jul 18, 5:57 AM MST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
657 AM MDT FRI JUL 18 2008

COZ058>089-093>099-191300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
657 AM MDT FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS ALL OF SOUTHEAST AND SOUTH
CENTRAL COLORADO.  THUNDERSTORMS WILL FIRST DEVELOP AROUND MIDDAY
OVER THE HIGHER TERRAIN...THEN SPREAD OVER THE ADJACENT VALLEYS AND
THE PLAINS DURING THE AFTERNOON AND EVENING.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING...LOCALLY
HEAVY RAINFALL...WIND GUSTS UP TO 45 MPH...AND HAIL AROUND 1/2 INCH
IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY AND SUNDAY...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WILL BE POSSIBLE...MAINLY IN AND NEAR THE HIGHER
TERRAIN. THE MAIN THREATS WILL BE CLOUD TO GROUND LIGHTNING AND
WIND GUSTS TO 45 MPH. MONDAY THROUGH THURSDAY...ISOLATED TO
SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON AND
EVENING HOURS...WITH THE MAIN THREATS BEING CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 45 MPH...AND HAIL LESS THAN 1/2 INCH IN
DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE ENTIRE REGION FROM NOON THROUGH LATE EVENING.

13/34

The radar

The Denver radar (KFTG), 85 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
July 18, 3:02 PM MST to 3:07 PM MST
Where
El Paso County, 4.29 mi ESE of Monument
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.050, -104.810

Hail, El Paso

When
July 18, 3:10 PM MST to 3:15 PM MST
Where
El Paso County, 4.72 mi NW of Black Forest
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.070, -104.760

Thunderstorm Wind, Pueblo

When
July 18, 3:56 PM MST
Where
Pueblo County, 8.4 mi ESE of Boone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.220, -104.100

Limbs up to 5 inches in diameter were stripped from trees.

Hail, Bent

When
July 18, 5:45 PM MST to 5:50 PM MST
Where
Bent County, 3.87 mi ESE of Las Animas
Measured
1 in hail
Reported by
Public
Coordinates
38.040, -103.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124027, 124028, 124030, 124029.